Texas, 2013

High Wind in Texas, March 10, 2013

March 10, 2013 · NWS LUB · 1 event in 1 county or zone

A strong polar cold front moved through the area during the early morning hours of the 10th which brought gusty northerly winds in its immediate wake. A KVII-TV schoolnet site at Tulia High School reported a wind gust to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong polar cold front moved through the area during the early morning hours of the 10th which brought gusty northerly winds in its immediate wake. A KVII-TV schoolnet site at Tulia High School reported a wind gust to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 9, 11:53 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 9, 11:53 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1153 PM CST SAT MAR 9 2013

.AVIATION...
STRONG NORTHWEST TO NORTH WINDS WILL DOMINATE THE UPCOMING TAF
FORECASTS FOLLOWING AN INITIAL FRONTAL PUSH FROM THE NORTHWEST
THAT OCCURRED LATE SATURDAY EVENING...AND ANOTHER NORTHERLY PUSH
EXPECTED EARLY SUNDAY MORNING. GRADIENTS SUPPORTS SUSTAINED WIND
SPEEDS NEAR 30 KNOTS AT BOTH KCDS AND KLBB LASTING THROUGH ABOUT
MIDDAY ON SUNDAY. ALOFT...A VIGOROUS UPPER LOW WILL EDGE BY TO THE
NORTH WITH MODEST LIFT AND MID LEVEL MOISTURE JUST SOUTH AND EAST
OF THE AREA THROUGH EARLY SUNDAY MORNING. A LOWER CLOUD LAYER NEAR
THE MVFR LAYER IS EXPECTED TO MOVE SOUTHWARD FROM THE PANHANDLE
OVER KCDS WHERE IT MAY PERSIST AT LEAST UNTIL MIDDAY SUNDAY...AND
WILL SKIRT VERY NEAR BY KLBB AS WELL IF NOT BRIEFLY LEADING TO A
CEILING EARLY SUNDAY MORNING. VFR WITH LIGHTER WINDS WILL DOMINATE
THE LATER PART OF THIS TAF CYCLE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 935 PM CST SAT MAR 9 2013/

UPDATE...
STRONG 3-6 HOURS SURFACE PRESSURE RISES WILL SHIFT SOUTHEASTWARD
LATER TONIGHT BEHIND A COLD FRONT EXPECTED TO ENTER THE AREA NEAR
OR SHORTLY AFTER MIDNIGHT. STRONGEST PRESSURE RISES SHOULD SKIRT
ACROSS THE NORTHERN HALF OF OUR AREA PER LATEST WRF/NAM AND RAP
MODEL RUNS. AIRMASS MAY ALSO BE DEEPLY ENOUGH MIXED TO TAP INTO
STRONGER 850 MB LEVEL WINDS NEAR 40-45 KNOTS. THIS SUPPORTS WIND
ADVISORY LEVEL WIND SPEEDS DEVELOPING BEFORE DAYBREAK PERHAPS
LASTING THROUGH LATE MORNING BEFORE BACKING OFF. RMCQUEEN

PREV DISCUSSION... /ISSUED 532 PM CST SAT MAR 9 2013/

AVIATION...
VIGOROUS UPPER LOW WILL SWING SLOWLY EAST ACROSS THE NORTHERN
TEXAS PANHANDLE THIS EVENING INTO SOUTHERN KANSAS EARLY SUNDAY.
STRONG WESTERLY WINDS AT BOTH KLBB AND KCDS SHOULD EASE EARLY THIS
EVENING...BUT A COLD FRONT ARRIVING SHORTLY AFTER MIDNIGHT WILL
RE-INVIGORATE NORTHERLY WINDS THROUGH MUCH OF SUNDAY...POSSIBLY
NEAR AIRPORT WARNING LEVELS AT KLBB BY MID-MORNING SUNDAY.
CONSIDERABLE LOW CLOUDS NEAR THE MVFR LEVEL MASSED ON THE BACK
SIDE OF THE UPPER LOW WILL MOVE SOUTHWARD...SHOULD BE INTO KCDS
BEFORE DAYBREAK AND A POSSIBILITY THAT A CEILING MAY SPREAD AS FAR
WEST AND SOUTH AS KLBB AS WELL. RMCQUEEN

PREV DISCUSSION... /ISSUED 300 PM CST SAT MAR 9 2013/

SHORT TERM...
UPPER LOW WAS SPINNING THROUGH NORTHEAST NEW MEXICO THIS AFTERNOON
AND IS PROJECTED TO EMERGE ACROSS THE HIGH PLAINS TO OUR NORTH
TONIGHT AND THEN TRACK SLOWLY THROUGH KANSAS ON SUNDAY WHILE PERHAPS
DEEPENING A BIT. AT THE SFC...A PACIFIC FRONT HAS MOVED OFF TO THE
EAST TAKING WITH IT THE SHOWER AND THUNDERSTORM CHANCES AND
REPLACING IT WITH GUSTY WESTERLY WINDS. THE DEEP MIXING HAS BEEN
THWARTED SOMEWHAT THANKS TO THE DEVELOPMENT OF SOME MID-LEVEL CLOUDS
AS LIFT AHEAD OF THE LOW WORKS ON THE RELATIVELY DRY POST-FRONTAL
AIR. THIS HAS HELPED TO KEEP THE WINDS AT SOMEWHAT REASONABLE
LEVELS...THOUGH A FEW OF THE STRONGER VIRGA SHOWERS COULD LOCALLY
ENHANCE THE WINDS /LIKE THE ONE THAT PROVIDED A BRIEF GUST TO 61 MPH
AT THE TAHOKA WTM AT 135 PM/. GIVEN THAT THE ENTIRE FA WAS CURRENTLY
EXPERIENCING SUSTAINED WINDS OF 20 TO 35 MPH...WITH GUSTS AS HIGH AS
THE MID-40S...PLAN ON CONTINUING THE WIND ADVISORY UNTIL 00Z...AS IS
CURRENTLY SCHEDULED. AFTER A PERIOD OF THICKENING DUST LATE THIS
MORNING...DUST HAS THINNED AND WAS NOT MUCH OFF A PROBLEM.
HENCE...HAVE TAPERED MENTION BACK TO PATCHY THROUGH THE REMAINDER OF
THE AFTERNOON.

WINDS WILL GRADUALLY SUBSIDE THIS EVENING AS DEEPER MIXING COMES TO
AN END. HOWEVER...AS THE UPPER LOW PIVOTS BY TO OUR NORTH IT WILL
OPEN THE DOOR FOR A CANADIAN COLD FRONT TO PLUNGE THROUGH THE SOUTH
PLAINS EARLY SUNDAY MORNING. THIS FRONT WILL SHIFT THE WINDS AROUND
TO THE NORTH. A TIGHTENING PRESSURE GRADIENT ALONG WITH 850 MB WINDS
OF 40+ KTS WILL DEVELOP AND THIS WILL LEAD TO ANOTHER WINDY DAY. IT
APPEARS ANOTHER WIND ADVISORY MAY BE WARRANTED FOR MUCH OF THE FA
FROM EARLY SUNDAY MORNING THROUGH EARLY TO MID-AFTERNOON WHEN WINDS
SHOULD GRADUALLY BACK OFF. HAVE DECIDED TO HOLD OFF ON ANY
ADDITIONAL HEADLINES FOR NOW IN ORDER NOT TO COMPLICATE THINGS.
INSTEAD WILL ALLOW LATER SHIFTS TO REEVALUATE AND ISSUE...IF
NECESSARY...AFTER TODAY/S WIND ADVISORY EXPIRES. OTHERWISE...LIFT IN
ADVANCE OF THE TROUGH WILL THICKEN CLOUDS ACROSS THE SOUTHEAST ZONES
THIS EVENING AND SOME NWP DOES EVEN GENERATE LIGHT QPF. VERY DRY
LOW-LEVELS WILL LIMIT MEASURABLE RAIN CHANCES THOUGH AN ISOLATED
SPRINKLE IS NOT OUT OF THE QUESTION. ALSO...LOW-LEVEL MOISTURE WILL
BE ENTRAINED IN THE NORTHERLY WINDS BEHIND THE FROPA EARLY SUNDAY
AND WE COULD SEE LOW CLOUDS SPREAD IN THROUGH AT LEAST THE NORTHERN
ZONES...WITH EVEN A FLURRY THERE NOT OUT OF THE QUESTION /THOUGH
LARGE-SCALE SUPPORT WILL BE LACKING/. REGARDLESS...IT WILL BE MUCH
COOLER TOMORROW WITH HIGHS ONLY IN THE 40S AND LOWER 50S FOR
MOST...WHICH WHEN COUPLED WITH THE WINDS WILL MAKE FOR A BLUSTERY
DAY.

LONG TERM...
QUIESCENT PATTERN STILL EXPECTED THIS COMING WEEK WITH NWLY FLOW
ALOFT PREVAILING UNTIL NEXT WEEKEND WHEN LOW AMPLITUDE RIDGING
EXPECTED TO MOVE OVERHEAD. SOUTHERLY LOW LEVEL FLOW BY TUESDAY
WITH POSSIBLE WEAK COLD FRONTS TOWARD OR INTO THE FCST AREA
TUESDAY AND AGAIN LATE IN THE WEEK. LITTLE EFFECT EXPECTED FROM
THOSE FRONTS. LITTLE CHANGE MADE TO INHERITED FCST.

FIRE WEATHER...
STRONG AND DRY WESTERLY WINDS WERE CREATING ELEVATED TO CRITICAL
FIRE WEATHER ACROSS THE AREA TODAY. THE DRIEST CONDITIONS WERE OVER
THE CENTRAL AND SOUTHERN SOUTH PLAINS WHERE A FEW SPOTS HAVE SEEN
HUMIDITIES DROP BELOW 15 PERCENT. EXPECT THESE CONDITIONS TO PERSIST
THROUGH EARLY EVENING BEFORE WINDS DECREASE. THUS...THE FIRE DANGER
STATEMENT REMAINS IN EFFECT UNTIL 7 PM. WINDS WILL REINVIGORATE BUT
VEER TO THE NORTH BEHIND ANOTHER COLD FRONT EARLY SUNDAY.
HOWEVER...TEMPERATURES WILL BE MUCH COOLER...IN THE 40S AND 50S.
THESE COOLER TEMPERATURES COUPLED WITH RH VALUES ONLY FALLING INTO
THE 20-30 PERCENT RANGE WILL LIMIT THE OVERALL FIRE DANGER TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        26  45  25  59  32 /  10  10   0   0   0
TULIA         30  46  25  59  30 /  10  10   0   0   0
PLAINVIEW     31  47  26  61  31 /  10   0   0   0   0
LEVELLAND     33  50  28  63  34 /   0   0   0   0   0
LUBBOCK       34  50  28  63  34 /   0   0   0   0   0
DENVER CITY   32  52  29  63  36 /   0   0   0   0   0
BROWNFIELD    35  52  29  64  34 /   0   0   0   0   0
CHILDRESS     37  50  30  62  35 /  10   0   0   0   0
SPUR          40  51  32  65  35 /  10   0   0   0   0
ASPERMONT     39  54  30  63  36 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM TO 1 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: TXZ021>032.

&&

99/99/05
Hazardous weather outlook, Mar 9, 8:16 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CST SAT MAR 9 2013

TXZ021>044-110230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
816 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY NORTHERLY WINDS ARE EXPECTED ON SUNDAY BEHIND A COLD FRONT
WHICH ARE EXPECTED TO LAST MUCH OF THE DAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Swisher

When
March 10, 1:05 AM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428416.